Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 292, NWS Springfield, MO

August 24, 2002Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 24, 2002, 3:28 PM CDT for Howell County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 3:28 PM CDT (20:28 UTC)
Expired
Aug 24, 2002, 4:15 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:31 PM CDTThunderstorm Wind 52 EWillow Spgs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS53 KSGF 242028
SVRSGF
MOC091-242115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOWELL COUNTY IN MISSOURI

* UNTIL 415 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WILLOW SPRINGS...OR 19 MILES NORTH OF WEST PLAINS...
  AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOUNTAIN VIEW BY 340 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

THIS WARNING EXTENDS THE PREVIOUS WARNING IN NORTHERN HOWELL COUNTY.

LAT...LON 3705 9209 3668 9210 3667 9170 3704 9167

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:17 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 24, 2:17 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CDT SAT AUG 24 2002

WEAKENING CONVECTIVE SYSTEM MOVED INTO WESTERN MISSOURI SHORTLY
AFTER DAYBREAK. CLOUD COVER PUT THE LID ON MUCH IN THE WAY OF GROUND
BASED INSTABILITY OVER WESTERN COUNTIES...HOWEVER...SMALL CLUSTER
OF STORMS HAS INTENSIFIED IN THE SGF AREA WITH NOTABLE BUT LESS
THAN SEVERE DOWNBURST WINDS AT THE STATION. SOLAR HEATING HAS
DESTABILIZED AREAS EAST OF SPRINGFIELD WITH CAPES OF 2000-3000 J/KG
OVER SOUTHEASTERN COUNTIES. STORMS MAY TRY TO ORGANIZE AS THEY MOVE
EAST AND WILL ADJUST RAIN CHANCES BASED ON SHORT TERM TRENDS.

WENT WITH ETA/MESO ETA AGAIN TODAY SINCE IT APPEARS TO HAVE A BETTER
HANDLE ON LOW LEVEL BOUNDARIES. MIDLEVEL FEATURES BETWEEN THE
AVN/ETA ARE SIMILAR.

ANOTHER AREA OF STORMS WILL DEVELOP OVER THE CENTRAL PLAINS
(NEB/KS/NORTHERN OK) AND DEVELOP EAST-SOUTHEAST ALONG AND BEHIND
WEAK SURFACE BOUNDARY IN RICH LOW LEVEL THETAE AIR. LARGE SCALE LIFT
WILL BE ENHANCED BY 250MB JET NOSING INTO EASTERN KS AND MO LATE
TODAY AND TONIGHT. WILL KEEP AT LEAST CHANCE POPS EVERYWHERE TONIGHT
AND SUNDAY WITH BEST CHANCES OVER MY SOUTHWESTERN COUNTIES CLOSER TO
THE SFC-850MB FRONT AND DEEPER MOISTURE. 850MB FRONT CONTINUES TO
SAG SOUTH WITH DRIER AIR OVER THE NORTHEASTERN TWO THIRDS OF THE
FORECAST AREA SUNDAY. ANOTHER MCS WILL DEVELOP OVER THE NEB/SD
SUNDAY NIGHT BUT WILL HAVE A TOUGH TIME MAKING IT SE INTO THE
FORECAST AREA. WILL LEAVE THE MON-TUE PERIOD DRY WITH NEAR
SEASONABLE TEMPERATURES.

FOR THE EXTENDED...MODELS STILL CONSISTENT MOVING 5H SHORTWAVE
THROUGH MO SUNDAY THEN DEVELOPING CUTOFF OVER TN AND KEEPING IT
THERE THROUGH THURSDAY. WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT
EXPECT...MODEL TO MODEL AND RUN TO RUN CONSISTENCY LACKING. IN
GENERAL...IT LOOKS AS LIKE UPPER RIDGE IS STRONGER OVER THE CENTRAL
U.S. THAN PREVIOUS RUNS AND ONLY ALLOWS LIMITED SHORTWAVE ENERGY TO
DROP SOUTH INTO THE FORECAST AREA. WILL REMOVE RAIN CHANCES THU AND
FRI...AND LEAVE A SILENT 20 POP IN CASE SOMETHING CAN MAKE IT
THROUGH THE UPPER RIDGE. DIURNAL CONVECTION A CONCERN FOR EASTERN
COUNTIES CLOSER TO THE CUTOFF LOW NEXT WEEK...BUT IT SHOULD BE
SPOTTY AND NOT ENOUGH TO MENTION IN THE FORECAST ATTM.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Aug 24, 1:00 PM CDT, 2 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 24 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

WIDELY SCATTERED SEVERE THUNDERSTORMS POSSIBLE WITH DAMAGING WINDS
AND MARGINALLY SEVERE HAIL.

* AREAS AFFECTED AND TIMING...

COUNTIES ALONG AND EAST OF A LINE FROM OSCEOLA TO CASSVILLE. THE
BEST CHANCES WILL BE WERE SOLAR HEATING IS ABLE TO DESTABILIZE THE
ATMOSPHERE TO THE GREATEST DEGREE...MAINLY FROM THE LAKE OF THE
OZARKS REGION SOUTH TO THE ARKANSAS STATE LINE FROM BRANSON TO
ALTON. TIMING WILL BE NOW THROUGH 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

* DISCUSSION...

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER
SOUTHERN MISSOURI THIS AFTERNOON. THE SUN HAS DESTABILIZED THE
ATMOSPHERE ENOUGH OVER CENTRAL AND SOUTH CENTRAL MISSOURI TO ALLOW
SOME SEVERE STORMS TO DEVELOP. OUTFLOW BOUNDARIES FROM CONVECTION
OVER WESTERN MISSOURI THIS MORNING WILL BE THE FOCUS FOR STORM
ORGANIZATION. THE MAIN STORM THREAT WILL BE DAMAGING WINDS...BUT
HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

* EXTENDED OUTLOOK THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY.

DSA

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 24, 2:07 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    3 W NORTHVIEW             MO   .75 INCH HAIL
08/24/02   WEBSTER                        REPORTED BY PUBLIC.
Local storm report, Aug 24, 2:44 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    MANSFIELD                 MO   WIND DAMAGE
08/24/02   WRIGHT                         TREES DOWN.  REPORTED
                                          BY PUBLIC.
Local storm report, Aug 24, 2:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    MANSFIELD                 MO   1 INCH HAIL
08/24/02   WRIGHT                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0245 PM    MANSFIELD                 MO   60 MPH TSTM GUST
08/24/02   WRIGHT                         REPORTED BY PUBLIC.
Local storm report, Aug 24, 3:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    1 N VANZANT               MO   60 MPH TSTM GUST
08/24/02   DOUGLAS                        LARGE LIMBS BLOWN OFF OF
                                          NUMEROUS TREES.
                                          REPORTED BY PUBLIC.
Local storm report, Aug 24, 3:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    WILLOW SPGS               MO   1 INCH HAIL
08/24/02   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0300 PM    WILLOW SPGS               MO   60 MPH TSTM GUST
08/24/02   HOWELL                         TREES DOWN AND
                                          POWERLINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:43 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 23, 11:11 PM CDTSevere Thunderstorm WarningSGFChristian34 min
Aug 23, 11:51 PM CDTSevere Thunderstorm WarningSGFStone54 min
Aug 24, 12:26 PM CDTSevere Thunderstorm WarningSGFDade34 min
Aug 24, 12:39 PM CDTSevere Thunderstorm WarningSGFGreene, Polk66 min
Aug 24, 1:58 PM CDTSevere Thunderstorm WarningSGFWebster47 min
Aug 24, 2:14 PM CDTSevere Thunderstorm WarningSGFWright46 min
Aug 24, 2:52 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas38 min
Aug 24, 3:52 PM CDTSevere Thunderstorm WarningSGFOregon38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.